Alert archive / Massachusetts / Special Marine Warnings in 2021

Special Marine Warning 85, NWS Boston/Norton, MA

September 10, 2021

NWS Boston/Norton, MA issued this special marine warning at Sep 10, 2021, 5:47 PM EDT. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2021, 5:47 PM EDT (21:47 UTC)
Expired
Sep 10, 2021, 6:45 PM EDT
In force
58 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Boston radar (KBOX), 159 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -146 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-146 m²/s²
0-3 km storm-relative helicity
-96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WHUS51 KBOX 102147
SMWBOX
ANZ254-271-102245-
/O.NEW.KBOX.MA.W.0085.210910T2147Z-210910T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
547 PM EDT Fri Sep 10 2021

The National Weather Service in Boston/Norton has issued a

* Special Marine Warning for...
  Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
  out 20 nm...
  Ocean Waters from Provincetown to Nantucket from 20 to 35 NM
  offshore...

* Until 645 PM EDT.

* At 546 PM EDT, a strong thunderstorm was located 14 nm southeast of
  Chatham Light, moving east southeast at 25 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* The strong thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4144 6917 4140 6915 4125 6922 4148 6980
      4165 6972 4150 6914
TIME...MOT...LOC 2146Z 291DEG 24KT 4154 6967 

HAIL...<.75IN
WIND...>34KTS

$$
Field

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Sep 10, 4:39 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 10, 4:39 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
439 PM EDT Fri Sep 10 2021

.SYNOPSIS...
Aside from an isolated shower early this evening, dry weather
is expected through most of the weekend as high pressure builds
into the region. A few showers or thunderstorms are possible
Sunday night into Monday as a cold front moves across the
region. Another front may bring showers or thunderstorms late
Wednesday into Thursday. Moisture increases again late next
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
130 PM Update

A few showers have popped up across north central MA courtesy of
daytime heating and upper trough rotating through SNE, which is
providing not only larger-scale lift but cold air aloft,
resulting in steep lapse rates. Moisture is still somewhat
limited, so coverage will not be extensive. Based upon radar
trends and model fields, expect focus for activity to be across
central/eastern MA through late afternoon, perhaps clipping
northern RI. Deep mixing will also promote 20-25 mph gusts this
afternoon.

Skies clear tonight and winds will diminish with loss of daytime
heating. Drier airmass in place will allow for good radiational
cooling with patchy valley fog by sunrise. Sided with cooler MOS
guidance for lows tonight, with 50s across much of region but
down into 40s in typically cooler locations.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
130 PM Update

* High Risk of Dangerous Rip Currents Continues Saturday *

Even though our weather looks quiet tomorrow, and potentially a
nice beach day for September, please be aware of the continued
high risk of rip currents at south facing ocean beaches. Most
beaches are not staffed with lifeguards since we are now past
Labor Day so even though we expect wave/surf heights to slowly
subside, we plan to extend the High Surf Advisory to raise
awareness of the continued high threat of dangerous rip
currents.

Otherwise, high pressure moves offshore which results in SW
flow. Plenty of sunshine expected with dry airmass in place.
Highs will recover well into 70s after a chilly start. Some
increasing mid/high cloud cover expected Saturday night under
warm advection but dry weather will persist.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights...

* Chance of showers and thunderstorms Sunday night into early
  Mon

* Another chance of showers and thunderstorms with a cold front
  Wed into Thu.

Sunday into Monday...

A cold front slowly progresses across the region late Sunday
afternoon into Monday morning. Skies will start out sunny but
then mid to high clouds will increase from west to east.

On Sunday night, all models show a rapid influx of moisture,
with K Index values rising to the mid 30s and precipitable
waters increasing to around 1.75 inches. There are indications,
especially on the ECMWF, that there could be a MCS of sorts that
develops north of a warm front in the Great Lakes...and
progresses eastward across southern New England overnight Sunday
night. Have increased chances of showers and thunderstorms
across the entire region, but with the highest PoPs in MA along
and north of the Mass Pike. The chances last into Monday
morning, when the front will exit the coast. There could be a
lingering spot shower Monday afternoon, especially in eastern
sections.

High temperatures both Sunday and Monday should be in the upper
70s to lower 80s.

Tuesday through Thursday...

Pattern becomes more zonal through this timeframe with several low
amplitude waves swinging through. The front that moved through
on Monday may return north late Tuesday night. Models indicate a
possible elevated instability burst with this, which may cause a
few showers or an isolated thunderstorm overnight Tuesday night.

A cold front approaches the region Wednesday and leads to a
better chance of thunderstorms, especially in western MA and
northern CT in the afternoon and evening. Storms may diminish
before reaching eastern sections late at night.

Not that much confidence in the forecast for Thursday and
Friday. Models have a lot of spread. The GFS trends toward dry
weather with the cold front long gone. The Canadian and ECMWF
show the front washing out moisture increasing behind strong
high pressure to our southeast and low pressure advancing from
the southeast states. In fact, that low pressure may have its
origins in the eastern Gulf of Mexico and could be laden with
tropical moisture as it makes its way up the mid-Atlantic coast
by Friday. Time will tell. Temperatures through the period
should be near or a little above normal.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z Update: High confidence.

VFR. Ceilings 4-6 KFT this afternoon with NW winds gusting to
20-25kt at times. Brief -SHRA possible, mainly across north
central/eastern MA and perhaps northern RI. Clearing tonight as
winds back to W and become light, followed by W/SW winds Sat and
Sat night.

KBOS Terminal...High confidence.

KBDL Terminal...High confidence.

Outlook /Sunday through Wednesday/...

Sunday: VFR. Breezy.

Sunday Night: Mainly VFR, with areas MVFR possible. Breezy.
Chance SHRA, chance TSRA.

Monday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.

Monday Night: VFR.

Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.

Tuesday Night: Mainly MVFR, with areas VFR possible. Chance
SHRA. Chance TSRA.

Wednesday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA, chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

430 PM Update

Persistent SE swell will continue to affect open waters through
Saturday night, though it will slowly subside Saturday and
Saturday night. Therefore we will extend the Small Craft
Advisory for these areas.

Otherwise, high pressure will maintain dry weather. W/NW winds
tonight will remain below 25 kt and will back to SW Saturday and
Saturday night.

Outlook /Sunday through Wednesday/...

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft.

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Slight chance of rain
showers, slight chance of thunderstorms.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Tuesday: Winds less than 25 kt.

Tuesday Night: Winds less than 25 kt. Chance of rain showers.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, slight chance of
thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 7 PM EDT Saturday for MAZ007-019-
     022>024.
RI...High Surf Advisory until 7 PM EDT Saturday for RIZ006>008.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for ANZ235-237-250-
     251-254>256.

&&

SYNOPSIS...JWD/GAF
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...GAF
AVIATION...JWD/GAF
MARINE...JWD/GAF
Hazardous weather outlook, Sep 10, 4:33 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EDT Fri Sep 10 2021

CTZ002>004-MAZ002>006-008>018-020-021-026-RIZ001>005-112045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-
433 PM EDT Fri Sep 10 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-019-022>024-RIZ006>008-112045-
Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Washington RI-Newport RI-Block Island RI-
433 PM EDT Fri Sep 10 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EDT SATURDAY...

This Hazardous Weather Outlook is for northeastern Massachusetts,
southeastern Massachusetts and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-112045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EDT Fri Sep 10 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

Nearby

Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.